Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

Soldier Needs Advice

Posted by Gena on 6/21/05 at 00:45 (177138)

For years I've been told that I have plantar fascitis. I started going to a civilian doctor who ran some tests and told me I may have tarsal tunnel in my left foot. I'm having an MRI and going to see a neurologist in the next couple of weeks. In the meantime, I'm in excruciating pain. He's prescribed me Ultram, which doesn't help much. Can someone tell me the name brand of a comfortable shoe that may help. Also, being in the military, I get paid to be able to run. I tried running today for about 10 min, and now I can barely walk. Is there anyone out here who has had this problem, and is now able to run? Does anyone have any suggestions for a good cardio workout that will not hurt. Stairstepper, cardio glide are all out of the picture. . I'll admit, I've gained at least 10lbs since being diagnosed. Some advice would be helpful. I've been looking all over the internet and this is the best site I've found. Thank You.

Re: Soldier Needs Advice

chris on 6/21/05 at 08:17 (177151)

If you are military why are you not going to a medical facility??

If you are having feet problems you should be put on LIMDU and not running or working out.

SOmething just doesn't make sense here to me.

Re: Soldier Needs Advice

lara on 6/21/05 at 11:04 (177163)

The MRI doesn't test for TTS - it MAY (or may not) be able to find a cause for TTS. It may also find something else and if you don't have a definitive diagnosis, the doc may be looking for something else.

The NCV is the test for TTS, although it has many false negatives. A neurologist is the person who performs this test, (maybe there are others, but I was referred to an neurologist for the test) so maybe that is already in the cue.

If you have TTS, I believe you either live with it or have surgery (which oftentimes helps, sometimes doesn't but doesn't make things worse either, and sometimes makes things worse). Some of us have learned treatments that help sufficiently to have a nice life and avoid surgery.

In the interim, I would be tempted to try compression socks and see if that helps.

Re: Soldier Needs Advice

AnnB on 6/21/05 at 11:26 (177166)

Ask for Lidoderm patches. You place them over the problem spot and they'll numb it. You wear them 12 hours on/12 hours off. Also ask your orthopedist about taking an anti-anxiety or anti-depressant like amitryptiline. It'll force you to relax and, consequently, relax your muscles, your nervous system, etc. My orthopedist prescribed Elavil and I felt immense relief in my leg. I really think it gave my doctor and physical therapist an edge over the problem.

My doctor said he'd let me run for a few months (I have a physically intense job, too) but that eventually I would have to face the problem in physical therapy or surgery. He gave me Lidoderm and I used the amitryptiline instead of an anti-inflammatory (because I kept having bad reactions to the anti-inflammatories). I had custom orthotics made, bought stable, neutral shoes (like New Balance and Saucony). Lots of ice and elevation. Plus, I found that icy-hot and mint-based mud masks (really good one at The Body Shop) and stuff like that helped bring the inflammation down temporarily. I tried acupuncture. I'm not sure if it worked but it certainly didn't do any harm. I found that ionto phoresis worked whereas ultrasound and electrical stim made things worse.

The problem with running in this condition is that you increase your chances of incurring other problems and, needless to say, you continue to exacerbate the TTS. The slightest change in the way you walk/run can stres other parts of your body.

Consequently, it's better to take care of the problem first....otherwise, you may end up with more problems than you started with. I have to live with TTS, but the pain is bearable and I refuse to give up running. It's a constant struggle--you have to concentrate on how your foot hits the ground, how everything feels while you're running, and keep the inflammation under control (I'm able to do that now with Lidoderm, ice, and Advil) so that you can run again the next day. I'm not sure if this is an acceptable long-term solution, though. I guess I'll find out....

Re: Soldier Needs Advice

Suzy D on 6/22/05 at 09:10 (177209)

same problem and running seems out of the picture. Try walking for short distances and swimming,which is a lot easier on the TTS. It still may hurt the ankle so try to keep to a freestyle stroke. Hope this helped. It does keep weight in control. That and a low fat diet. Suzy

Re: Soldier Needs Advice

Zane on 6/24/05 at 07:35 (177272)

Sorry to hear about the pain. I'm in same situation with no clear diagnosis. Ultram helped me for a bout one year. Have you tried taking two Ultram (100mg total). Hydrocodone also works excellent for heel pain although I don't have the nerve problem like you, just heel pain for 15 years.

Also, I use anesthetic patches called Lidoderm. They are a 12 hour patch that is just the right size for feet. They hold up to walking all day but I doubt will survive jogging, etc.

I've also been using a TENS nerve stimulator that helps significantly. For non-weight bearing exercise I ride an exercise bike or bike through my neighborhood. Good luck and don't give up hope. There are cures but keep persistant with doctors.

Zane

Re: Soldier Needs Advice

Karenb on 6/25/05 at 10:30 (177301)

Dear Sir: First of all, I want to thank you for your service to our country. I deeply appreciate it. Secondly, I do not follow the walking
program that I did before I developed tts in both feet. I now have an exercise tape, which I do in my home. I feel that the walking put me in
this position plus I am a teacher. I have also read that people with tts
are very driven people who really push, push, push. I have done that all of
my life. I am basically still looking for something to help my symptoms. Neurontin takes the edge off the pain plus I take 50 mg. of Elavil at night. The Lidoderm patches didn't help me, but they may you. Keep trying, though. I haven't give up, but I have learned not to panic with
this foot pain. I am very grateful that it hasn't gotten worse.

I pray that God will help you with both the pain and the anxiety I know that you must feel because of not being able to be as active as you want to be.
Karen b

Re: Soldier Needs Advice

Geri on 6/28/05 at 10:50 (177416)

KarenB: I took 25mg of Elavil at night with Neurontin 600mg at night. It afforded me a good nights sleep and a decent start the next AM. I took 300 mg. of Neurontin in the am and again in the afternoon. After 2 months of taking the Elavil I started having tremors in my hands. This I could tolerate but then it happened in my feet off and on and I stumbled. I quit taking the Elavil. It has been over a month and I still have small tremor feelings in my hands. Has this ever happened to you? I'm thinking it may be the combo of Neurontin and Elavil. Just wondering!!

Re: Soldier Needs Advice

Karen b on 6/29/05 at 08:12 (177470)

Dear Sir: Something I forgot to add was the fact that orthodics have
helped me more than anything else I have tried.

God bless